Not so long ago, my youngest son Michael asked me to help him with his Biology homework. While I was absent-mindedly thumbing through his 300 plus page textbook, a sinking feeling swept me right away…and stayed with me for quite some time.
At first I could not figure out why I suddenly felt that way, but soon I realized what had happened. In my own mind, the impersonal style of the book and how it explained certain aspects of the human body made me think of those who are faithfully taking their prescription drugs to improve one or more health condition.
From cholesterol-lowering drugs to osteoporosis drugs to improve bone density, millions of people believe that the miraculous effects of chemicals will improve a certain medical condition. And please don’t get me wrong – there’s some good news, in a certain weird way, because the drugs may do just that. The bad news is that it may be their only benefit.
Let me explain what I mean: a cholesterol-lowering drug may indeed lower cholesterol but not reduce the chances of a heart attack, stroke or other cardiovascular ailments. And the same principle applies to the most popular osteoporosis and osteopenia drugs Fosamax, Actonel and Boniva: over the years they may produce thicker and denser bones, but they may not prevent fractures. In fact, these very same osteoporosis and osteopenia drugs may actually increase the chances of breaking a bone!
New mounting evidence suggests that long-term use of these osteoporosis drugs may cause spontaneous fractures- even of large bones such as the femur.
How is that possible, you might rightly ask? The answer is that thanks to the methods by which scientific studies are set up and results are analyzed, a large number of prescription drugs may show that they produce healthy statistics, but not healthy people. And make no mistake; the same statistical information is used by the FDA as part of the drug approval process.
So before embarking on a “take this pill and forget about it” mission, think twice. You certainly don’t want to end up as a simple statistical number. Explore all other possibilities first and most importantly, don’t hesitate to ask questions to your doctor.
And if you would like to ask me a question (or two) about osteoporosis or osteopenia, shoot me an email to firstname.lastname@example.org. I’ll be there for you, always.
Stay healthy and be smart and inquisitive,
Comments on this article are closed.
I recently purchased your book Save Our Bones and I would like to return it. I cannot find out any information as to how to do this. It said there was a money back quarntee, I just received it on the 16th of November. Would appreciate the infomation as to how to return.
I would like to order the Power Pack as advertised with free shipping and handling that you promised. Can I send a cheque in for this of $67.00 to cover this….Please tell me details….Thank you
I took evista for 2 yrs. after being diagnosed with osteopenia. My dexascan after 2 yrs. not only showed no improvement but worsened. I had to quite taking it 2 mon.prior to my scan because of severe muscle pain. It greatly improved after being off the drug for 2 wks. I was given a prescription for actonel. But after much research decided not to take it. I am instead, changing my diet according to what I learned about the way what we eat affects our bone building process. Thank you for the wealth of information you have provided. God has given us amazing bodies with the ability to naturally do what they are designed to do unless we interfere with that process.
I have been reading every E-mail and comment.
Very impressed . I was finally able to send for your book. Can’t wait for it to get here. In the meantime I’ve changed my diet based on what I have been reading although I have always been a vegetable eater and never a milk drinker. Thank you!
I have been on Boniva and Actonel off and on for about 10 yrs., but recently stopped the drug because of the news of femur fractures and that it only helps your bones the first 5 yrs. you take it. I have two bad feet and can only swim and bike. So, my exercise is limited. What can I take, as far as medications or natural remedies that will help me prevent my ostoporosis from getting worse.
I would appreciate any information you can give to me. Thanks
I recently had a tooth extracted. The oral surgeon said that since i had only been on Actonel, once a month, for 9 months, there was no problem. I have consulted another dentist, two physicions, one my GYN and my MD, and both said I needed the drug. I believe the risk is too great. Also, last year a close friend died of esophagal cancer. I will be researching if she was using any of the drugs.
How does one determine the best bone density test with the many that are currently available. I have been diagnosed with osteoporosis, but recently stopped taking the generic fosamax after two years. Unexplainable lower extremety aches; muscular, joint, and most recently jaw and ear pain. What say you?
I live in London, Uk, and was prescribed Strontium Ranelate for osteoporosis ; I know it is not prescribed in America, but is it a better drug than the Biphosphonates, ie less damaging. in that it doesn’t block CoQ10 in the same way as Biphosphonates do?
Enjoying your columns. Very informative and sensible. I’m a victim of Actonel. After 12 pills (weekely) and am still suffering from the side effects and this is from Nov 2007. This poison is still on the market even though Consumers Magazine condemned it in their August 2009 magazine. Our hospital McMaster immediately put out a BIG headline stating they have the cure for osteoporosis – I note that they did not use the names of the drugs. But basically everyone over 50 will die of osteoporosis. And they had the cure NOW. I guess this is because of the Research funds Proctor & Gamble may withdraw. Keep up the good work.
Not that I’m impressed a lot, but this is a lot more than I expected when I found a link on SU telling that the info here is quite decent. Thanks.
I was starting to have problems with my feet and jaw. When a woman over heard me talking she asked me if I was using the drug fosamex she gave me info to your site. I stopped takin the drug last Friday. I started have stabbing pains in my right jaw,and now have a rash on my left arm. I thought those symtoms were suppose to happen while you taking the drug is it happening perhaps because the drug is leaving my body. I still have neuropathy like symtoms in my feet.
I just returned from the dentist office where I received news that the bones underneath my lower front teeth were disappearing at a rapid rate. Can you recommend something that would stop this process? Thanks for your response.
I wonder if your doctor explained to you if the bone loss is due to periodontal disease or not. That in itself can cause substantial bone loss in the mouth. Either way, I recommend following The Bone Health Action Plan in my book so as to prevent unnecessary bone loss in your whole body (which can have a positive effect in your mouth).
When will my save our bones package arrive?
Did I order the Densersize material?